Abstract Akinesia is an extrapyramidal behavioral side-effect of antipsychotic medication characterized by a lessening of spontaneity, paucity of gestures, diminished conversation, and apathy. It can be easily confused with depression, demoralization, and residual schizophrenic defect. Studies of the value of maintenance antiparkinson medication usually overlook this common syndrome. We present eight case histories to illustrate this condition. References 1. Chien C, DiMascio A, Cole J: Antiparkinsonian agents and depot phenothiazine . Am J Psychiatry 131:86-90, 1974. 2. Klein DF, Davis JM: Diagnosis and Drug Treatment of Psychiatric Disorders . Baltimore, Williams & Wilkins Co, 1969, p 165. 3. DiMascio A: Towards a more rational use of antiparkinson drugs in psychiatry . Drug Therapy 1:23-29, 1971. 4. Mindham RHS, Gaind R, Anstee BH, et al: Comparison of amatadine, orphenadrine and placebo in the control of phenothiazine induced parkinsonism . Psychol Med 2:406-413, 1972.Crossref 5. Orlov P, Kasparian G, DiMascio A, et al: Withdrawal of antiparkinson drugs . Arch Gen Psychiatry 25:410-412, 1971.Crossref 6. Simpson GM, Angus JWS: Drug-induced extrapyramidal disorders . Acta Psychiatr Scand [Suppl] 212:17-19, 1970.
Archives of General Psychiatry – American Medical Association
Published: May 1, 1975